Hail, Ogemaw
- When
- May 30, 1:24 PM EST
- Where
- Ogemaw County, Lupton
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.433, -84.017
A moist and unstable airmass was located across northern Michigan on May 30th and early on the 31st. A cold front and strong upper air disturbance produced scattered thunderstorms across the region, producing several reports of severe hail and a report of a severe wind gust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A moist and unstable airmass was located across northern Michigan on May 30th and early on the 31st. A cold front and strong upper air disturbance produced scattered thunderstorms across the region, producing several reports of severe hail and a report of a severe wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 30, 10:40 AM EST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1140 AM EDT THU MAY 30 2002 LATEST SURFACE ANALYSIS INDICATING STATIONARY FRONTAL BOUNDARY JUST NORTH OF LAKE SUPERIOR. AREA OF LOW SURFACE PRESSURE CENTERED OVER LAKE WINNIPEG WITH SURFACE TROUGH NOW MOVING THROUGH MINNESOTA. LITTLE IN THE WAY OF LOW LEVEL BOUNDARIES ANALYZED WITHIN THE STATE...BUT PERHAPS A WEAK TROUGH EXTENDING FROM WISCONSIN INTO SOUTHWEST LOWER MICHIGAN. SURFACE DEWPOINTS NOW INTO THE LOWER 60S IN NORTHERN LOWER MICHIGAN AND MID TO UPPER 50S IN EASTERN UPPER MICHIGAN. 12Z UPPER AIR CHARTS AND WATER VAPOR IMAGERY REVEALING MAIN SHORTWAVE CENTER AND MOVING INTO WESTERN LAKE SUPERIOR WITH SHEAR AXIS EXTENDING SOUTH THROUGH WISCONSIN. WEAKER VORTICITY CENTER PERHAPS PRESENT MOVING INTO SOUTHERN LAKE MICHIGAN. 850/700/500 MB TROUGH AXES NEARLY COINCIDENT THROUGH WESTERN WISCONSIN AND (ALONG WITH MID LEVEL SHORTWAVE) THE MAIN DRIVING FORCE FOR LINE OF THUNDERSTORMS MOVING INTO CENTRAL UPPER MICHIGAN. FORECAST CONCERNS FOR THE AFTERNOON AND EVENING ARE WITH THUNDERSTORMS AND POTENTIAL FOR SEVERE WEATHER. LOW AND MID LEVEL TROUGH AXIS WILL SLIDE INTO NORTHERN LOWER AND EASTERN UPPER MICHIGAN BY MID TO LATE AFTERNOON...WHILE STRONGEST FORCING MOVES THROUGH THE NORTH WITH THE MAIN VORTICITY CENTER. NO REAL LOW LEVEL BOUNDARIES TO INITIATE CONVECTION ALONE...SO WILL HAVE TO WAIT UNTIL DYNAMIC FORCING THIS AFTERNOON TO INITIATE CONVECTION. WILL CONTINUE LIKELY TO CATEGORICAL SHOWER AND THUNDERSTORM WORDING FOR THE AFTERNOON. AS FAR AS CONVECTIVE PARAMETERS ARE CONCERNED. MODIFIED 12Z APX SOUNDING FOR 77/61 YIELDING CAPES AROUND 2000 J/KG AND LI/S AROUND -5C. HOWEVER...WIND FIELDS REMAIN VERY WEAK THROUGH THE AFTERNOON WITH WINDS 25 KNOTS OR LESS THROUGH 500 MB. THUS...VERY LITTLE SHEAR TO AID SUSTAINED UPDRAFTS OR AVAILABLE TO MIX DOWN. FREEZING LEVELS AND WET BULB ZEROS ALSO RUNNING HIGH (>10500 FEET) THUS HAIL THREAT ALSO MINIMAL FOR THIS AFTERNOON. THINGS CHANGE THIS EVENING HOWEVER. LOW AND MID LEVEL WIND FIELDS INCREASE EARLY THIS EVENING WITH BULK SHEAR VALUES INCREASING TO NEAR 40 KNOTS AS SURFACE TROUGH PUSHES THROUGH THE REGION. LOW LEVELS WILL REMAIN QUITE MOIST SO ALTHOUGH TROUGH COMES THROUGH OUTSIDE OF PEAK HEATING...LOW LEVEL INSTABILITY WILL REMAIN QUITE HIGH. SO...BEST TIME FOR SEVERE WEATHER THREAT APPEARS TO BE THIS EVENING/EARLY OVERNIGHT BETWEEN 02Z AND 08Z AND FOR LOCATIONS PRIMARILY IN EASTERN UPPER MICHIGAN AND FAR NORTHERN LOWER MICHIGAN...WITH PRIMARY THREAT DAMAGING WIND GUSTS. WILL UPDATE HAZARDOUS WEATHER OUTLOOK ACCORDINGLY. OTHERWISE...WILL TAKE A LOOK AT 11 AM OBS AND TWEAK TEMPS/WINDS ACCORDINGLY. .APX...NONE. ADAM
MIZ008-015>036-041-042-302000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1145 AM EDT THU MAY 30 2002 ...SEVERE WEATHER POSSIBLE TONIGHT... * THREAT AREA...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN PRIMARILY NORTH OF M-72. * DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. * HAZARDOUS WEATHER THREAT...THUNDERSTORM WINDS OF 60 MPH AND/OR HAIL UP TO ONE INCH IN DIAMETER. * TIME OF HAZARDOUS WEATHER THREAT...FROM 9 PM THROUGH 3 AM. * FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS...WEATHER CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE). IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. ADAM
The NCL Michigan radar (KAPX), 77 km away, was scanning. The volume nearest the first event began at 18:25 UTC.
12 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296427, 5296436, 5296426, 5296425, 5296435, 5296424, 5296430, 5296431, 5296432, 5296428, 5296433, 5296429, 5296434.